Tennessee, 2025

Hail and Damaging Winds in Tennessee, May 17, 2025

May 17, 2025 · NWS MRX · 17 events in 12 counties and zones

A closed low traversing the country brought a cold front through the Mid South region. Ahead of the cold front a robust line of severe thunderstorms arrived during the overnight period accompanied by higher shear but marginal instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A closed low traversing the country brought a cold front through the Mid South region. Ahead of the cold front a robust line of severe thunderstorms arrived during the overnight period accompanied by higher shear but marginal instability. Numerous instances of damaging winds occurred across East Tennessee as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 8:13 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, May 16, 8:13 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
913 PM EDT Fri May 16 2025

...New UPDATE...

.UPDATE...
Issued at 845 PM EDT Fri May 16 2025

We are still expecting a line of storms to move through the region
around or after midnight. Storms are slowly starting to come
together near the IL/KY/IN border. Some discrete cells are ahead
in Central Kentucky. I think the lull in activity will continue
for 2 to 3 more hours before things get more active. CAMs are
inconsistent with activity ahead of the main line. We have low
confidence in storms developing ahead of the main line. The main
line will move into the region around or after midnight and all
hazards are still possible.

A tornado watch is likely to be issued later tonight as the line
moves closer. Wind shear is very high with effective shear around
55 kt and 0 to 1 km shear 35 kt.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 308 PM EDT Fri May 16 2025

Key Messages:

2. Severe thunderstorms possible with threats of damaging winds,
large hail, and a lower but still significant threat of tornados
this afternoon into tonight.

2. Drier conditions for Saturday.

Discussion:

The atmosphere is primed for severe storms out ahead of the
approaching short wave trough, as HRRR/RAP forecast continue to show
MLCAPE this afternoon between 2000 and 2500 J/Kg with EBShear of
around 50 to 60+ kts. A remnant outflow boundary near the northern
Plateau into Southwest VA has the potential to be the focus for
storms this afternoon out ahead of tonight's main event, and
supercell structures would be likely along with the potential for
hail, damaging winds, and an increased threat of a tornado near the
boundary.  This threat will be conditional on if the cap erodes
enough for these additional storms to get going which is still
uncertain, and the hi-res CAMS have had a poor handle on this
daytime convection overall and unfortunately have added little to
the confidence in this scenario so far.

Despite the loss of heating after sunset, the instability will
remain significant tonight out ahead of the main round of convection
as lapse rates steepen with the shortwave trough moving in. The
HRRR/RAP forecasts show MLCAPES still around 2000 to 2500 J/Kg as
the convection approaches.  The LLJ will also increase as the line
approaches with 850 mb winds increasing to near 50 kts, and EBShear
OF 60+ kts is indicated along with increasing low level shear (with
0-1km shear reaching 35+ kts). Hi-res CAMS and other models have
been more consistent in showing a line of convection moving through
overnight, with timing still looking most likely to fall between 03z
and 09z. All severe hazards look possible, with damaging winds and
large hail the primary threats along with a lower, but still
significant (around 5 percent within 25 miles of a point), threat of
tornadoes. In addition, forecast PW values of 1.6 to 1.8 will be
near the climo max, and NAEFS IVT values are forecast to be near
climo max as well. This is a strong signal for very heavy rain
rates, which may result localized flooding especially in areas that
see repeated rounds of rainfall. The highest risk for flooding would
likely be across the north given the increased potential for storms
there this afternoon.

Saturday will turn drier behind this system, with plenty of sunshine
and a warm afternoon.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 308 PM EDT Fri May 16 2025

Key Messages:

1. Warm with a some showers and storms around at times Sunday
through Monday.

2. Precipitation chances increase for Tuesday into Wednesday, along
with a chance for strong to severe storms.

3. Cooler late next week in the wake of a cold front.

Discussion:

Saturday night looks to be mainly dry, but despite low amplitude
upper level ridging slowly building over our area during the
Sunday/Monday time frame, weak ripples in the flow are expected to
bring showers and thunderstorms to our area at times.  By Tuesday, a
stronger upper trough will approach the Mississippi Valley with
increased chances for showers and thunderstorms Tuesday into
Wednesday across portions of the Tennessee Valley and Southern
Appalachians, and there is an uptick in the chances for strong to
severe storms with this system.  Low confidence on how models are
handling the latter periods behind the cold front.  It may be drier,
but some models want to park a closed upper low nearby so at this
point the forecast will keep lower chances for showers and storms
Thursday and Friday.

&&

.AVIATION...
(00Z TAFS)
Issued at 726 PM EDT Fri May 16 2025

Conditions will be mainly VFR outside of thunderstorms. The
exception is MVFR CIGs in the morning likely at TRI. A line of
storms will move through the region around and after midnight.
Some storms may be severe with gusty winds being the main threat.
Low level wind shear will be present in spots where surface winds
are not gusty. The line should move through fairly quickly with
clearing expected tomorrow morning with winds becoming more
westerly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  87  65  85 /  70  10  10  50
Knoxville McGhee Tyson Airport, TN  66  83  62  82 /  80  10  10  30
Oak Ridge, TN                       66  84  62  82 /  90  10  10  30
Tri Cities Airport, TN              64  80  57  78 /  80  20   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...McD
Hazardous weather outlook, May 16, 2:22 PM EST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
322 PM EDT Fri May 16 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
322 PM EDT Fri May 16 2025 /222 PM CDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this afternoon across
southwest Virginia into the our northern portions of Tennessee
this afternoon, with a more widespread threat across our entire
area tonight.   Damaging straight line winds up to 70
mph and large hail up to 1.5" are the primary threats along with
a low probabilities of tornadoes. In addition, there is a threat
of very heavy rainfall leading to flooding especially across SW
VA, NE TN and the northern Cumberland Plateau this afternoon into
tonight.

Please have multiple ways to receive watches or warnings such as
NOAA Weather Radio and Wireless Emergency Alerts (WEA) on cell
phones.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong to severe storms will remain possible across the
southern Plateau and southeast Tennessee for Sunday and Monday,
and area-wide Tuesday. Strong damaging winds will be the main
concern.

A more significant threat of strong to severe storms is possible
for Wednesday with damaging winds and hail. There is a good deal
of uncertainty of the extent and timing of these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening into early
Saturday morning.

The radar

The Knoxville radar (KMRX), 104 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 17, 12:28 AM EST
Where
Scott County, 0.56 mi W of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.550, -84.460

A few trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Campbell

When
May 17, 12:48 AM EST
Where
Campbell County, 0.56 mi W of De Lap
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.350, -84.160

High winds were visually observed with the result being several trees being toppled over by the severe thunderstorm wind gusts.

Thunderstorm Wind, Campbell

When
May 17, 1:12 AM EST
Where
Campbell County, 0.89 mi SW of La Follette
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.370, -84.140

Widespread trees were blown down by powerful thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
May 17, 1:20 AM EST
Where
Morgan County, 2.88 mi WSW of Union
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.060, -84.530

Several trees were blown down by severe thunderstorm wind gust.

Thunderstorm Wind, Grainger

When
May 17, 1:33 AM EST
Where
Grainger County, 1.78 mi SE of Joppa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.210, -83.600

Several trees blown down by powerful thunderstorm wind gusts.

Thunderstorm Wind, McMinn

When
May 17, 1:40 AM EST
Where
McMinn County, 0.89 mi NW of Riceville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.390, -84.710

Several trees blown down by severe thunderstorm winds.

Thunderstorm Wind, Roane

When
May 17, 1:48 AM EST
Where
Roane County, 1.32 mi ENE of Kingston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.880, -84.500

Trees were blown down by severe thunderstorm winds.

Thunderstorm Wind, Jefferson

When
May 17, 1:52 AM EST
Where
Jefferson County, 1.31 mi WSW of Flat Gap
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.060, -83.500

Widespread trees were felled by powerful thunderstorm wind gusts.

Hail, Sevier

When
May 17, 1:59 AM EST
Where
Sevier County, 0.89 mi NE of French Broad
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.960, -83.560

Thunderstorm Wind, Greene

When
May 17, 2:00 AM EST
Where
Greene County, 1.38 mi N of Staunton Mill
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.150, -82.850

The former Takoma Regional Hospital had a portion of its roof stripped off by severe thunderstorm winds. Hospital was under renovations at the time of the storm during a conversion for other purposes.

Thunderstorm Wind, McMinn

When
May 17, 2:06 AM EST
Where
McMinn County, 0.89 mi SW of Mars Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.370, -84.510

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
May 17, 2:09 AM EST
Where
Greene County, 1.31 mi WNW of Timber Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.130, -82.950

Multiple trees were blown down across the area by powerful sweeping thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
May 17, 2:13 AM EST
Where
Monroe County, 1.38 mi S of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.400, -84.370

Several trees were blown down by powerful thunderstorm wind gusts.

Thunderstorm Wind, Loudon

When
May 17, 2:15 AM EST
Where
Loudon County, Busselltown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.770, -84.250

Multiple trees were blown down by powerful thunderstorm winds.

Hail, Jefferson

When
May 17, 2:20 AM EST
Where
Jefferson County, 0.89 mi NE of Deep Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
35.990, -83.540

Thunderstorm Wind, Cocke

When
May 17, 2:25 AM EST
Where
Cocke County, 0.56 mi E of Pleasant Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.880, -83.160

Numerous trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
May 17, 2:30 AM EST
Where
Monroe County, 2.18 mi SE of Acorn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.450, -84.200

Several trees were blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262881, 1262882, 1262884, 1262885, 1262889, 1262890, 1262892, 1262893, 1262878, 1262895, 1262897, 1262898, 1262899, 1262901, 1262879, 1262903, 1262904.